I am a 35 yr old female, two pregnancy, suffering from hypothyroid for over 7 years (started with thyroiditis). Current tsh 0.13 (was 0.05 four weeks ago), t3 23.2, t4 14.0, free t4 1.22, t3 uptake 20.2, cortisol level 0.78 mcg/dl. My endo has me on 150 synthroid. I have contiually gained weight over the past year - year and a half. My endo put me on phentermine and despite the very low caloric intake (was not a big eater or snacker to begin with...don't think endo believed me - only been seeing him for about 9 months) I did not lose any weight...not even one pound. Was on phen for 4 weeks - I am no longer taking it. I am exahusted, weak, contiually fighting off some sort of cold or infection, usually sweaty and hotter than everyone else despite what tempurature might be outside, always have a low body tempurature. Had a body scan that indicated I barley had any thryoid tissue (I think non-issue as I am on a high level of t4 so I don't think it matters). Tested negative for Cushings, but did discover very low cortisol level??? Curious as to what causes low cortisol or if it is or is not a problem to worry about. Long story short...I am at a stand still with my endo. He is encouraging me to wait it out and hope that my body will adjust the t4/t3 conversion on its own as I have plenty of t4, and tsh is low??? What would you sugguest?
A low TSH can be expected with a high T4 level - as the elevated T4 would supress TSH excretion. Serial measurements to see if the proper conversion from T4 to T3 takes place is reasonable.
One cause of low cortisol levels is adrenal insufficiency. To test for this, you would administer a dose of synthetic ACTH and then measure the subsequent cortisol level. If the cortisol level is low, this may be indicative of adrenal insufficiency and further evaluation can then be done (an abdominal CT to evaluate the adrenal glands would be a start).
These options can be discussed with your personal physician. You can also inquire about another endocrinology opinion if the diagnosis is non-revealing.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
I notice that you said you hardly have any thyroid tissue but it didn't matter since you were taking a high dose of T4. But your thyroid produces other hormones, and even has some output of T3 itself.
So I think you might do better with something like Armour (with all the thyroid hormones) or with the addition of Cytomel (synthetic T3)
Many hypos do not convert T4 to T3 well...and so your Free T3 (active thyroid hormone) may be low. I would encourage you to have this lab and I think its result will indicate why you still have so many hypo symptoms.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.